Breaking Medical News and In Depth Medical Stories

 
Search News:
     
PROGRAMS
 
 
Bevacizumab Linked To Increased Risk for Blood Clots (Interview with Dr. Shenhong Wu, MD, PhD, Stony Brook University)
Bevacizumab Linked To Increased Risk for Blood Clots (Interview with Dr. Shenhong Wu, MD, PhD, Stony Brook University)

(November 18, 2008 - Insidermedicine) The cancer treatment bevacizumab is associated with an increased risk for potentially life-threatening blood clots, according to research published in the Journal of the American Medical Association.

Here is some information about venous thromboembolism (VTE)

•    The term collectively refers to two conditions: deep vein thrombosis (DVT) and pulmonary embolism (PE).

•    A DVT is a blood clot that develops in a deep vein, usually in the leg.

•    A PE occurs when a piece of that clot breaks away, travels through the bloodstream, and becomes lodged in the lungs.

Researchers out of Stony Brook University analyzed data from 15 randomized-controlled trials involving nearly 8,000 patients, that explored the role of bevacizumab for the treatment of a variety of cancers.

Overall, about 12% of patients receiving bevacizumab experienced VTE, and 6% experienced a severe form of VTE. The risk for VTE was 33% higher among those taking bevacizumab, compared with those not taking the drug. While the risk was elevated in all types of cancer patients who were taking bevacizumab, it was highest among those with colorectal cancer and lowest among those with renal cancer.

Today’s research highlights the risk for VTE among patients taking bevacizumab. This is a finding that may only be revealed when several studies are analyzed together, since a change in the incidence of such an uncommon adverse event does not always turn up in a single study.

For Insidermedicine in Depth, I'm Dr. Susan Sharma.

 
OUR TEAM
More...  
EDITORIAL BOARD
More...